Article Text

other Versions

PDF
Epoetin-β induced pure red cell aplasia: an unintended consequence
  1. Muhammad Masoom Javaid1,2,
  2. Priyanka Khatri1,
  3. Srinivas Subramanian1,2
  1. 1Division of Nephrology, University Medicine Cluster, National University Hospital Singapore, Singapore, Singapore
  2. 2Department of Medicine, Yong Loo Lin School of Medicine, National University of Singapore, Singapore, Singapore
  1. Correspondence to Dr Muhammad M Javaid, Division of Nephrology, National University Hospital, 1E Kent Ridge Road, NUHS Tower Block Level 10, Singapore 119228, Singapore; Muhammad_masoom_javaid{at}nuhs.edu.sg

Abstract

Pure red cell aplasia is a rare condition associated with the use of recombinant human erythropoietin preparations. It has predominantly been associated with the subcutaneous use of a particular epoetin-α product, Eprex, and is rarely associated with intravenous use or with other commercially available products. Only a few cases of pure red cell aplasia secondary to epoetin-β have been reported. On account of its rarity, the condition can often be missed on initial presentation, leading to unnecessary investigations and delayed diagnosis. A high index of suspicion is required for timely diagnosis and proper management. We present a case of severe anaemia secondary to the subcutaneous use of epoetin-β (Recormon) and briefly discuss the pathogenesis, diagnosis and management.

Statistics from Altmetric.com

Footnotes

  • Contributors All authors were involved in preparation of the manuscript.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.